medication

iVillage Member
Registered: 03-29-2003
medication
3
Sat, 09-20-2003 - 9:57pm
Hello all,

This is Stacey I posted a few days ago about my 5 yr. old son who is out of control. I have a few questions for you that know more about this than me. I had told you that they took him off the ritalin because it wasn't working for us. The 3 meds. that they put him on are adderall xr 10 mg,seroquel 25mg, clonidine hcl 0.1 mg. all 3 in the morning and clonidine at supper, and seroquel at bedtime. He has been taking them for only 2 days and the child is a zombie! The 1st day he took them at school he slept through the day. The school said that he may be this away for about a week until it gets into his system. Does anyone know anything about the combination of 3 together? I was thinking of calling the Dr. monday morning and asking him about this.. Thanks for any comments

Stacey

Avatar for keke0116
iVillage Member
Registered: 03-26-2003
In reply to: sll1231
Sun, 09-21-2003 - 6:48am
I don't know about these 3 meds in combination, but I will tell you that sometimes, kids do take a little while to get a med in their system, and sometimes you need to 1/2 the dose. (My DS was put on Zyprexa once, and literally fell asleep in the bathtub with the water running ... he could have drowned! This was pretty scary.)

IMO, however, 3 meds (in any combination) for a 5 y.o. is just too much. Who is prescribing these? (What doc? Is it a pediatrician, or a psychiatrist?) I think I suggested before that he be evaluated by a neurologist, and if not, that would be my suggestion now. Meds are supposed to HELP a child get through school, not change their basic personality, and turning them into a zombie isn't a way of 'controlling' them. Heck, Benedryl would have the same effect. If you can't get hold of the doc this weekend (and I would most certainly put in an emergency call and NOT wait 'til Monday) then for sure call the pharmacist to talk about drug interactions. My 'guess' is that it isn't the combination of meds that's causing the effect but the sheer volume of meds he's taking. My feeling has been (and I'm very conservative with meds) is that if ONE pill, or perhaps one pill with a small dose of a 2nd, isn't sufficient, then the med needs to be changed, not added to.

Nancy

Nancy 

<?xml:namespace prefix = v ns = "urn:schemas-microsoft-com:vml" />
iVillage Member
Registered: 05-01-2003
In reply to: sll1231
Mon, 09-22-2003 - 8:39am
Why is he on Seroquel? The dosage he is on is rather low and it may be a matter of a few weeks before some of the side effects go away. I would normally advise to wait it out but you need to know why the doc is using this medication and what he is treating with it. The doctor should have told you this. Seroquel is an anti-psychotic. Therefore the doctor is obviously treating something more than AD/HD. Dont be afraid to ask questions. Seroquel is a serious medication and you as a parent need to know what side effects, risks and potential benefits so that you can make an informed decision.

Debbie

Avatar for kathy_in_ga
iVillage Member
Registered: 03-26-2003
In reply to: sll1231
Mon, 09-22-2003 - 11:04am
My son has been on all these meds. He is currently on Adderall XR and seroquel, along with a mood stabilizer Depakote. He took Clonidine for a long time to help him sleep. I think the clonidine is the culprit for your son sleeping. It made my DS fall asleep within an hour of taking it. Now he doesn't take it any more because the seroquel is doing the job (he takes a total of 75mil of seroquel, one in AM, one at 4, and one at night). I do know a child who did take clonidine in the AM, it took a week or so for the sleepiness to wear off during the day.

Good luck, andf keep us posted on how things are going.

Kathy

PS forgot to mention that my son is more than just ADHD. This is why he is taking these meds.


Edited 9/22/2003 11:08:11 AM ET by kathy.in.ga